By Topic

Optimal Prefix Codes for Pairs of Geometrically Distributed Random Variables

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$31 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

4 Author(s)
Bassino, F. ; Lab. d''Inf. de Paris, Univ. Paris, Villetaneuse, France ; Clement, J. ; Seroussi, G. ; Viola, A.

Optimal prefix codes are studied for pairs of independent, integer-valued symbols emitted by a source with a geometric probability distribution of parameter q, 0 <; q <; 1. By encoding pairs of symbols, it may be possible to reduce the redundancy penalty of symbol-by-symbol encoding, while preserving the simplicity of the encoding and decoding procedures typical of Golomb codes and their variants. It is shown that optimal codes for these so-called two-dimensional (2-D) geometric distributions are parameter singular, in the sense that a prefix code that is optimal for one value of the parameter q cannot be optimal for any other value of q. This is in sharp contrast to the one-dimensional (1-D) case, where codes are optimal for positive-length intervals of the parameter q. Thus, in the 2-D case, it is infeasible to give a compact characterization of optimal codes for all values of the parameter q, as was done in the 1-D case. Instead, optimal codes are characterized for a discrete sequence of values of q that provides good coverage of the unit interval. Specifically, optimal prefix codes are described for q = 2-1/k (k ≥ 1), covering the range q ≥ [1/2], and q = 2-k (k > 1), covering the range q <; [1/2]. The described codes produce the expected reduction in redundancy with respect to the 1-D case, while maintaining low-complexity coding operations.

Published in:

Information Theory, IEEE Transactions on  (Volume:59 ,  Issue: 4 )